Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

196 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Taking long term zolfresh 10mg. How to get rid of this?

Answered by
Dr.
Dr. Jonas Sundarakumar

Psychiatrist

Practicing since :2003

Answered : 2190 Questions

default
Posted on Tue, 22 Jan 2013 in Medicines and Side Effects
Question: I have been consuming zolfresh 10mg for the past 8 mths. how can i give it up.
doctor
Answered by Dr. Jonas Sundarakumar 2 hours later
Hello and welcome to Healthcare Magic. Thanks for your query.

Zolfresh is a sedative belonging to the non-benzodiazepine class. Though it was initially claimed to be a "non-addictive sleeping pill", recent data show evidence for drug tolerance, drug dependence and withdrawal effects on stopping.

Interestingly, both alcohol as well as sleeping pills, including Zolpidem, act via the same brain receptors (called "GABA"), and this may be a reason why your drinking problem has ended-up rather being substituted with a similar addiction.

Now, it's a good thing that you have taken stock of your situation and have sought help. Your level of addiction (taking up to 100 tabs a day) seems to be quite high, and so it is important to take serious steps to give this up, especially considering the potentially XXXXXXX health consequences.

Stopping abruptly would be very difficult and not advisable also, since it can cause bad withdrawal symptoms. So, tapering down the dose very gradually (you may need to do this over several weeks) would be the best option.

I think that it's best to seek professional help from a psychiatrist, since counselling is also essential to improve your motivation, and help you remain these pills or any other addictive substances in the future. There are many forms of counselling / psychotherapeutic techniques like Motivational Enhancement Therapy, Aversion therapy, Hypnotherapy, etc. Sometimes, anti-craving medication may also be prescribed to control the "craving" or urges to take these substances. A combination of medication plus psychotherapy has been found to yield the best results for de-addiction. So, please see a psychiatrist in person so that he can assess you in detail and plan which treatment option is appropriate for you.

Till you get an appointment, you can plan a gradual tapering schedule of the medication, and make sure that you stick to the schedule. You can tackle the insomnia by engaging in daily physical exercise, by practicing relaxation techniques and by following strict sleep hygiene practices.

Wish you all the best.

Regards,
Dr. Jonas Sundarakumar
Consultant Psychiatrist
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,  
Drug/Medication ,   ,  
Treatment/Therapy ,   ,  

Recent questions on  Relaxation techniques

doctor1 MD

I'm having recurring sharp pains in my head. Seems to be behind right eye and radiates to top of head. Pain is fleeting, but head feels strange after. Should I be concerned. First pain hit at around 3:30 this afternoon. Have had four in the past...

doctor1 MD

I had a cycle scan of my abdomen and pelvis without oral contrast , but both before and after the uneventful administration of intravenous contrast utilizing a split bolus technique in the nephrogenic and excetory phase of contrast enhancement. ...

doctor1 MD

My scalp has been sensitive to the touch for 2 months. No rash , sores or headaches . Had 35 ECT sessions a few years ago. Could sensitive scalp be related to any brain problem? XXXXXXX

doctor1 MD

I am experiencing worse sinus allergy symptoms than usual for past 2 days. Unable to sleep last night due to feelings of intense anxiety (unusual for me). Shortness of breath all day today with very sharp pain under left shoulder blade, not relieved by change of position or by relaxation exercises. It hurts very much to take a breath so I keep having to yawn as chest is tight (hurts a lot to yawn!). My job is physically active but walking is tiring today.

doctor1 MD

have sevre anxiety, i cannot drive a car, i am on disability due to my emotional irreluulations and mild agoraphobia, my anxiety has recently started taking control of my body to the point where i have to lay on the ground and wait for all my muscles to sieze spasms, ive had 2 heartattack at the age of 18. and i feel like these are all sympotms of a bigger problem, i need help before its to late.

doctor1 MD

I'm a 54 year old female who has been under a lot of stress. Recently I have been noticing weird things. I start reading articles in the middle or the end. Last night while reading a book I started reading sentences backwards. What could this possible be a sign of?

doctor1 MD

I have a son in his forties who has always had a "short fuse". He can go from OK to suddenly swearing, acting irrational and spiteful. He has tried drugs for depression over the years - to no avail. We are desperate as it is tearing his family apart. Please help